A retrospective study identified 3 patients taking tacrolimus who had received a total of 5 courses of intravenous chloramphenicol,each lasting for at least 12 days. Tacrolimus trough blood levels were doubled by day 2,and had risen by 207 % at their peak, on day 6. The tacrolimus dose had been decreased by about one-third by day 12, and tacrolimus levels returned to around baseline value (See reference number 1).
An adolescent patient with a kidney transplant developed toxic tacrolimus levels on second day of starting chloramphenicol for a vancomycin-resistant enterococcal infection. The tacrolimus dosage had to be reduced by 83 % to achieve safe serum levels, and it was found that dose-adjusted tacrolimus AUC was 7.5-fold greater in presence of chloramphenicol (See reference number 2). Another report describes a similar interaction in a liver transplant patient taking tacrolimus 4mg twice daily. The patient was given intravenous chloramphenicol, but at unintentionally high dose of 1850mg every 6 hours. After about 3 days patient complained of lethargy, fatigue, headaches and tremors so both drugs were stopped. His tacrolimus trough level had increased from a range of 9 to 11 nanograms/mL to more than 60 nanograms/mL. Seven days after chloramphenicol had been stopped his tacrolimus level was 8.2 nanograms/mL and his symptoms had resolved (See reference number 3). Another case report in a kidney-pancreas transplant patient taking tacrolimus 4mg twice daily found that addition of oral chloramphenicol 750mg four times daily increased tacrolimus trough blood level to more than 30 micrograms/L within 3 days. After 10 days, dose of tacrolimus was reduced to 1.5mg twice daily and tacrolimus level fell to between 18 to 25 micrograms/L. Chloramphenicol was stopped 5 days later and tacrolimus dose was increased to 3mg twice daily. However tacrolimus level fell to below 5 micrograms/L for several days leading to an episode of acute organ rejection. The tacrolimus level then returned to within therapeutic range and patient stabilised (See reference number 4).
These appear to be only reports of this interaction, but it is consistent with known metabolic characteristics of both drugs and therefore it is expected to be an interaction of general importance. Monitor outcome closely if systemic chloramphenicol is given to any patient taking tacrolimus, being alert for need to reduce tacrolimus dosage. It seems doubtful if a clinically relevant interaction will occur with topical chloramphenicol because dosage and systemic absorption is small, but this needs confirmation.
Mathis AS,Shah N, Knipp GT, Friedman GS. Interaction of chloramphenicol and the calcineurin inhibitors in renal transplant recipients. Transpl Infect Dis (2002) 4, 169–74.
Schulman SL,Shaw LM, Jabs K, Leonard MB, Brayman KL. Interaction between tacrolimusand chloramphenicol in a renal transplant recipient. Transplantation (1998) 65, 1397–8.
Taber DJ,Dupuis RE, Hollar KD, Strzalka AL, Johnson MW. Drug-drug interaction betweenchloramphenicol and tacrolimus in a liver transplant recipient. Transplant Proc (2000) 32, 660–62.
Bakri R,Breen C, Maclean D, Taylor J, Goldsmith D. Serious interaction between tacrolimusFK506 and chloramphenicol in a kidney-pancreas transplant recipient. Transpl Int (2003) 16, 441–3.